Alert archive / Indiana / Rip Current Statements in 2011

Rip Current Statement 6, NWS Northern Indiana

July 13, 2011

NWS Northern Indiana issued this rip current statement at Jul 13, 2011, 4:30 AM EDT. It took effect at Jul 13, 2011, 5:00 AM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 13, 2011, 4:30 AM EDT (08:30 UTC)
In effect from
Jul 13, 2011, 5:00 AM EDT
Expired
Jul 13, 2011, 10:42 PM EDT
In force
18 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WHUS43 KIWX 130830
CFWIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
430 AM EDT WED JUL 13 2011

INZ003-MIZ077-131630-
/O.NEW.KIWX.RP.S.0006.110713T0900Z-110714T0600Z/
LA PORTE-BERRIEN-
430 AM EDT WED JUL 13 2011 /330 AM CDT WED JUL 13 2011/

...RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT...

* RISK...MODERATE.

* WAVES...2 TO 4 FEET SUBSIDING TO 1 TO 3 FEET LATE TONIGHT.

* WINDS...NORTH 15 TO 20 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A MODERATE RISK OF RIP CURRENTS. ONLY EXPERIENCED SURF
SWIMMERS SHOULD ENTER THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
3 follow-up statements
703 
WHUS43 KIWX 131435
CFWIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1035 AM EDT WED JUL 13 2011

INZ003-MIZ077-132245-
/O.CON.KIWX.RP.S.0006.000000T0000Z-110714T0600Z/
LA PORTE-BERRIEN-
1035 AM EDT WED JUL 13 2011 /935 AM CDT WED JUL 13 2011/

...RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* RISK...MODERATE.

* WAVES...2 TO 4 FEET SUBSIDING TO 1 TO 3 FEET LATE TONIGHT.

* WINDS...NORTH 15 TO 20 KNOTS...GUSTING TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A MODERATE RISK OF RIP CURRENTS. ONLY EXPERIENCED SURF
SWIMMERS SHOULD ENTER THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
512 
WHUS43 KIWX 132010
CFWIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
410 PM EDT WED JUL 13 2011

INZ003-MIZ077-140415-
/O.CON.KIWX.RP.S.0006.000000T0000Z-110714T0600Z/
LA PORTE-BERRIEN-
410 PM EDT WED JUL 13 2011 /310 PM CDT WED JUL 13 2011/

...RIP CURRENT RISK REMAINS IN EFFECT UNTIL 2 AM EDT /1 AM CDT/
THURSDAY...

* RISK...MODERATE.

* WAVES...2 TO 4 FEET SUBSIDING TO 1 TO 3 FEET LATE TONIGHT.

* WINDS...NORTH 15 TO 20 KNOTS...GUSTING TO 25 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THERE IS A MODERATE RISK OF RIP CURRENTS. ONLY EXPERIENCED SURF
SWIMMERS SHOULD ENTER THE WATER.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS AND THE BEACH
PATROL. PAY ATTENTION TO FLAGS AND POSTED SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&

$$
234 
WHUS43 KIWX 140242
CFWIWX

URGENT - IMMEDIATE BROADCAST REQUESTED
LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1042 PM EDT WED JUL 13 2011

INZ003-MIZ077-140345-
/O.CAN.KIWX.RP.S.0006.000000T0000Z-110714T0600Z/
LA PORTE-BERRIEN-
1042 PM EDT WED JUL 13 2011 /942 PM CDT WED JUL 13 2011/

...RIP CURRENT RISK IS CANCELLED...

* RISK...LOW.

* WAVES...1 TO 3 FEET.

* WINDS...EAST TO NORTHEAST 5 TO 10 KNOTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO NOT
ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

&&


$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this rip current statement went out at Jul 13, 4:07 AM EDT, 23 minutes earlier.

Area forecast discussion, Jul 13, 4:07 AM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
407 AM EDT WED JUL 13 2011

.SHORT TERM...
TODAY THROUGH THURSDAY NIGHT.

ISOLATED SHOWERS EARLY THIS MORNING MAINLY ACROSS THE SOUTH...ALONG
WITH TEMPERATURE TRENDS WILL BE THE MAIN FORECAST ISSUES FOR THE
SHORT TERM FORECAST.

BROAD UPPER LEVEL SHORT WAVE TROUGH WILL CONTINUE TO TRACK EASTWARD
ACROSS THE GREAT LAKES REGION THIS MORNING HELPING TO CONTINUE TO
PUSH SFC FRONT SOUTHWARD INTO SOUTHERN INDIANA. LAGGING LOW LEVEL
FRONT WILL PUSH THROUGH MAINLY SOUTHERN PORTIONS OF THE FORECAST
AREA EARLY THIS MORNING WITH SOME FORCING FROM A WEAKER SHORT WAVE
PROGRESSING THROUGH NORTHERN PLAINS RIDGE. THIS SHORT WAVE IS
BECOMING INCREASINGLY SHEARED AS IT ENTERS THE DOWNSTREAM UPPER
LEVEL CONFLUENT ZONE ACROSS THE GREAT LAKES REGION...BUT THIS WEAK
FORCING COMBINED WITH SOME WEAK LOW LEVEL MOISTURE POOLING MAY BE
ENOUGH TO GENERATE SOME ISOLATED SHOWERS ACROSS FAR SOUTHERN
LOCATIONS THROUGH THE EARLY MORNING. SIGNIFICANTLY DRIER MID LEVEL
AIR WILL ADVECT SOUTHWARD FOR THE MID TO LATE MORNING HOURS AS MID
LEVEL RIDGE AXIS SHIFTS EASTWARD INTO THE UPPER MS RVR VALLEY
EFFECTIVELY ENDING PRECIP CHANCES ACROSS THE SOUTH.
THUS...DECREASING CLOUD TREND CAN BE EXPECTED THIS MORNING WITH JUST
SOME LOW COVERAGE AFTERNOON CU DEVELOPING. COLD AIR ADVECTION
TODAY SHOULD ALLOW FOR FAIRLY DECENT MIXING...AND HAVE GENERALLY
UTILIZED MIXING DOWN 900 HPA MODEL THERMAL PROGS TO SFC AS FIRST
GUESS FOR MAX TEMPERATURES TODAY WHICH FALL CLOSELY INLINE WITH
PREVIOUS FORECAST AND MOSGUIDE VALUES FROM THE MID 70S TO AROUND
80.

BROAD SFC ANTICYCLONE WILL SLOWLY DRIFT ACROSS GREAT LAKES REGION
TONIGHT RESULTING IN VEERING SFC WINDS TO THE EAST. SKIES LIKELY TO
START OUT CLEAR THIS EVENING...WITH SOME INCREASING HIGH CLOUDS
POSSIBLE LATE TONIGHT INTO EARLY THURSDAY AS UPPER LEVEL SHORT WAVE
RIDES NORTHERN PLAINS RIDGING POSSIBLY SPILLING SOME CIRRUS INTO THE
AREA OVERNIGHT. LOW LEVEL MOISTURE PROFILES NOT LOOKING VERY
CONDUCIVE FOR FOG FORMATION TONIGHT AND WITH ADDED LIMITING FACTOR
OF POSSIBLE INCREASING CIRRUS OVERNIGHT WILL HOLD OFF ON ANY PATCHY
FOG MENTION. FAIRLY DRY LOW LEVELS AND LIGHT WINDS SHOULD ALLOW FOR
A FAIRLY DECENT TEMP DROP OFF TONIGHT INTO THE MID TO UPPER 50S.

A SOMEWHAT STABLE WAVE PATTERN IN PLACE ACROSS NORTH AMERICA WITH
PERSISTENCE OF A LONGWAVE TROUGH...RIDGE...TROUGH WHICH WILL
ALLOW FOR ONLY A SLOW EASTWARD ADVECTION OF LOW LEVEL THETAE
TROUGH ACROSS THE GREAT LAKES REGION. WITH STRONGER LOW LEVEL
SOUTHWESTERLY JET LOOKING TO AFFECT UPPER MIDWEST INTO THE UPPER
GREAT LAKES...FEEL BEST CHANCE OF NOCTURNAL STORMS AND MCS
FORMATION THURSDAY NIGHT SHOULD REMAIN NORTH OF THE AREA AND WILL
CONTINUE TO KEEP THURSDAY NIGHT FORECAST DRY. WILL NEED TO KEEP AN
EYE ON THURSDAY NIGHT PERIOD HOWEVER...AS THICKNESS ORIENTATION
COULD SUPPORT ANY EVENING STORMS THAT DEVELOP ACROSS UPPER MS RVR
VALLEY DROPPING INTO MAINLY FAR NORTHERN SECTIONS OVERNIGHT INTO
EARLY FRIDAY MORNING...BUT LIKELY IN A DIMINISHING STATE IF THIS
OCCURS.

&&

.LONG TERM...
FRIDAY THROUGH TUESDAY...
FCST PERIOD TO BEGIN WITH SFC HIGH OFF TO THE EAST DIRECTING STRONG
RETURN FLOW UP INTO THE MID AND UPPER MS VALLEY...WHICH WILL BE THE
FOCUS FOR ANOTHER ACTIVE BOUT OF MCS ACTIVITY AROUND THE STRONG
UPPER RIDGE THAT WILL REMAIN ANCHORED OVER THE DROUGHT-RIDDEN
SOUTHERN PLAINS. HERE THE MODELS TEND TO BE IN REASONABLE AGREEMENT
IN POINTING TOWARD NOCTURNAL MCS GENERATION...WITH AMPLE MOISTURE
TRANSPORT...PERSISTENT NOCTURNAL LLJ IN THE PLAINS...AND THETAE
RIDGE AT 850MB ALL LINING UP NICELY. HOWEVER...MODELS OFFERING
DIFFERING SOLUTIONS WRT DOWNSTREAM PROPAGATION TRAJECTORIES AND
POTENTIAL IMPACTS FOR OUR CWA. FOR NOW WILL LEAVE GRIDS AS IS WITH
SMALL CHANCE POPS FRI/FRI NITE...ALTHOUGH LATEST SOLN DOES TEND TO
SUGGEST FAVORABLE PATTERN FOR REACHING OUR AREA DELAYED UNTIL SAT OR
SUN NITE. ABOVE NORMAL TEMPS AND INCREASING HUMIDITY TO EXPECTED
DURING THE PERIOD.

&&

.AVIATION...
06Z TAFS...QUIET WEATHER WILL DOMINATE THIS PERIOD. SFC COOL FRONT
CONTINUES TO SAG SOUTHWARD ACROSS CENTRAL INDIANA EARLY THIS
MORNING. A FEW LIGHT SHOWERS TRACKED ACROSS NORTHWEST INDIANA LAST
EVENING IN ASSOCIATION WITH A WEAKENING UPPER LEVEL TROUGH...BUT
DISSIPATED AS THEY TRACKED INTO NORTH CENTRAL INDIANA. FOR THE
REMAINDER OF THE EARLY MORNING HOURS...DRIER LOW LEVEL...AND
EVENTUALLY MID LEVEL AIR WILL ADVECT SOUTHWARD WITH THE PASSAGE OF
WEAK GREAT LAKES SHORT WAVE. SFC HIGH PRESSURE BUILDING SOUTHWARD
BEHIND THE FRONT WILL PROVIDE NORTH WINDS TODAY...WITH THE
SLIGHTLY GREATER SPEEDS APPROACHING 15 KNOTS EXPECTED AT KSBN DUE
TO SOME INFLUENCE FROM LAKE MICHIGAN. COULD BE ENOUGH RESIDUAL LOW
LEVEL MOISTURE FOR SCT CU DECK BASED AROUND 5K FT DURING THE
AFTERNOON HOURS...AND VFR CONDITIONS SHOULD PREVAIL THROUGH &&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...MARSILI
LONG TERM...LOGSDON
AVIATION...MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:35 AM EDTSmall Craft AdvisoryIWX12 hr

Nearby

Rip Current Statements in Indiana, 2011Rip Current Statements in Michigan, 2011Every rip current statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.